Illinois, 2008

Dense Fog in Illinois, February 4, 2008

February 4, 2008 · NWS LOT · 3 events in 3 counties and zones

Dense fog formed across northern Illinois during the morning hours of February 4th and continued into the afternoon. Numerous car accidents were reported with injuries and fatalities.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Dense fog formed across northern Illinois during the morning hours of February 4th and continued into the afternoon. Numerous car accidents were reported with injuries and fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 4, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Feb 4, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
552 AM CST MON FEB 4 2008

.DISCUSSION...
327 AM CST

TURNS OUT THE GFS SHUD HAVE BEEN MODEL OF CHOICE WITH TIMING OF PCPN
LAST NIGHT...ALTHO SNOWFALL WAS EVEN UNDERPLAYED THERE BASED ON
SOUNDING PROFILES. HAVE DECIDED TO FOLLOW GFS THIS RUN AS
PENANCE.

TEMPS WARMING OVERNIGHT AND INDICATING 32 TO 34 NORTH OF I-80 WITH
DEWPTS DOWN TO 30. STILL IN JEOPARDY OF PATCHY FRZG PCPN IF ANY
ARISES THIS MRNG...BUT SHUD BE SETTING UP FOR ALL RAIN BY NOON.
RISING DEWPTS OVER SNOWPACK SHUD REALLY TURN THE MELT ON AND RELEASE
SATURATED VAPOR INTO THE LOWER LVLS. SO HAVE GONE WITH WIDESPREAD
FOG. CUD BE SOME 1/2 MILE REPORTS THRU TODAY...BUT WILL NOT BE
LOOKING FOR DENSE FOG ADVISORY IN THE DAYTIME. HIGHS SHUD STILL
REACH INTO MID 40S SOUTH TO ARND 40 NORTH...BUT THIS NOT ATTAINED
UNTIL SUNSET AS TEMPS CONTINUE TO GET GOOD FEED THRU DAYLIGHT. TEMPS
SLOW TO FALL EARLY TONIGHT WITH CONTD SOUTH FLOW ..BUT DROPPING
AFTER SFC LOW PASSAGE THIS EVENING. TEMPS LIKELY TO BE FALLING THRU
THE DAY TUESDAY IN ADVANCE OF NEXT WAVE FIRING OUT OF SRN PLAINS
INTO SRN IL TUES EVENING. RAIN THREAT CHANGING TO SNOW BY END OF DAY
WITH WRAPAROUND MOISTURE IN COLD SECTOR SWING THRU OVERNIGHT. CUD BE
WIDESPREAD 6 INCH SNOWFALL N OF I-80 TUES NGT THRU WED WITH 1-4
INCHES SOUTH THRU THAT TIME FRAME. HAVE ISSUED WINTER STORM WATCH VS
HEAVY SNOW WATCH FOR PSBL MIXED PCPN AT ONSET. UPR LOW MOVING THRU
AROUND 18Z AND HAVE ENDED WATCH SHORTLY THEREAFTER.

HIGH PRESSURE FOLLOWING WED NGT INTO EARLY THURS SHUD PERMIT A
RESPITE FROM MORE SNOW UNTIL THURS AFTN AS ANOTHER CLIPPER COMES
SWINGING DOWN ACROSS THE PLAINS. WILL BE SEEING A COUPLE MORE WAVES
FRI INTO SATURDAY. DEEPENING OF UPR TROF SATURDAY INTO SUNDAY WILL
FORCE FRIGID ARCTIC AIR DOWN THE LAKES AND UPR MIDWEST AND RESULTING
IN NIGHTTIME TEMPS IN THE TEENS AGAIN

RLB

&&

.AVIATION...

12Z TAFS...WIDESPREAD LIFR CONDITIONS WITH DZ/FG/LOW STRATUS...IN
PLACE AS REGION REMAINS UNDER ELY FLOW NORTH OF A WARM FRONT WHICH
IS SLOWLY MOVING NWD THROUGH SRN IL. DO NOT EXPECT ANY IMPROVEMENT
THROUGH THE PERIOD...AND VERY LIKELY...CONDITIONS WILL DETERIORATE
FURTHER TO VLIFR AS THE WARM FRONT ADVANCES NWD OVER NRN IL/NWRN
IN AND WARMER...MOISTER AIR MOVES OVER THE DEEP SNOWPACK. AT
ISSUANCE TIME...VSBY WAS 1-3SM ACROSS THE AREA...BUT WHEN THE WARM
FRONT MOVES THROUGH...VSBY SHOULD QUICKLY DROP TO 1/4-1/2SM AND
REMAIN THERE THRU MUCH OF THE REMAINDER OF THE PERIOD. SOME
IMPROVEMENT IS EXPECTED TOWARD THE END OF THE PERIOD WHEN A COLD
FRONT WILL SWEEP THROUGH THE REGION. BASED ON THE LATEST
GUIDANCE...THE FRONT SHOULD MOVE FROM WEST TO EAST...HITTING RFD
BY ARND 08-09Z...ORD/MDW BY 09-10Z AND GYY BY 10-11Z.

KREIN

&&

.MARINE...
330 AM CST

A LOW PRESSURE SYSTEM OVER EASTERN COLORADO WILL TRACK NORTHEAST
THROUGH THE CENTRAL PLAINS AND UPPER MISSISSIPPI VALLEY MONDAY AND
REACH NORTHERN LAKE HURON BY TUESDAY MORNING. A COLD FRONT
TRAILING SOUTHWEST FROM THE LOW WILL MOVE ACROSS THE LAKE MONDAY
NIGHT...FORCING WINDS TO SHIFT FROM EASTERLY TO NORTHERLY. WINDS
WILL INCREASE TO NEAR 30KT FOLLOWING THE FRONTAL PASSAGE. ANOTHER LOW
PRESSURE SYSTEM WILL DEVELOP OVER THE RED RIVER VALLEY TUESDAY
MORNING AND TRACK NORTHEAST THROUGH THE OHIO VALLEY TUESDAY
NIGHT...ALLOWING WINDS TO BACK NORTHEASTERLY...BEFORE RETURNING TO
NORTHERLY AS THE LOW PROCEEDS TO NEW ENGLAND WEDNESDAY EVENING. A
RIDGE OF HIGH PRESSURE WILL BUILD OVER THE CENTRAL PLAINS TUESDAY
NIGHT AND SPREAD EASTWARD ACROSS THE MISSISSIPPI VALLEY AND
WESTERN GREAT LAKES WEDNESDAY AND THURSDAY...ALLOWING WINDS TO
DECREASE TO 10 TO 20KT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR ILZ003>006-008-010>014-019-020.
IN...NONE.
LM...NONE.

&&

WFO LOT
Hazardous weather outlook, Feb 4, 4:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
419 AM CST MON FEB 4 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
051030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
419 AM CST MON FEB 4 2008 /519 AM EST MON FEB 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING DRIZZLE IS POSSIBLE THIS MORNING NORTH OF I-88.

AS ABOVE FREEZING TEMPERATURES OVERRIDE THE SNOW PACK AND SATURATE
THE AIR WITH MELTED SNOW...WIDESPREAD FOG WILL RESULT. THE FOG COULD
IMPACT TRAVEL WITH VISIBILITY REDUCTIONS TO A HALF MILE TODAY.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING.

LOCALIZED ICE JAM FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ROCK AND KANKAKEE RIVERS. SNOWMELT AND RAINFALL TODAY THROUGH
TUESDAY MAY LEAD TO RISES ON RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE ARE STILL SOME ISOLATED THUNDERSTORMS POSSIBLE TUESDAY
MAINLY EAST OF INTERSTATE 57.

ANOTHER WINTRY SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS AND
ACROSS SOUTHERN ILLINOIS TUESDAY NIGHT AND WEDNESDAY. SIGNIFICANT
SNOWFALLS ARE LIKELY TO RESULT ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA.

LOCALIZED ICE JAM FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ROCK AND KANKAKEE RIVERS. SNOWMELT AND RAINFALL TUESDAY COULD LEAD
TO RISES ON RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-051030-
WINTHROP HARBOR TO MICHIGAN CITY-
419 AM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN .

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051030-
LAKE MICHIGAN OPEN WATERS-
419 AM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Feb 4, 12:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1210 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     SNOW             BURBANK                 41.74N 87.77W
02/04/2008  M3.9 INCH        COOK               IL   CO-OP OBSERVER

            MIDWAY 3SW, 9 INCHES ON THE GROUND.

&&

AKREIN
Local storm report, Feb 4, 5:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
522 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     SNOW             OTTAWA                  41.35N 88.84W
02/03/2008  M0.5 INCH        LA SALLE           IL   TRAINED SPOTTER

            THUNDERSNOW REPORTED

0555 PM     SNOW             CHATSWORTH              40.75N 88.29W
02/03/2008  E0.0 INCH        LIVINGSTON         IL   CO-OP OBSERVER

            SNOW FALLING HEAVILY WITH FREQUENT LIGHTNING...HAD JUST
            STARTED SNOWING.

0600 PM     SNOW             3 SSE SHERIDAN          41.49N 88.66W
02/03/2008  M4.0 INCH        LA SALLE           IL   PUBLIC

            4 INCHES IN 2 HRS. COCORAHS OBSERVER

0610 PM     SNOW             PERU                    41.34N 89.13W
02/03/2008  M1.0 INCH        LA SALLE           IL   TRAINED SPOTTER

            THUNDERSNOW. WHITE TO NEAR WHITE OUT CONDITIONS OBSERVED.

0610 PM     SNOW             ROCKFORD AIRPORT        42.20N 89.10W
02/03/2008  M2.5 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

            OFFICIALLY 2.0 INCHES AT TOP OF THE HOUR...WITH 0.5
            INCHES FALLING SINCE THE TOP OF THE HOUR.

0615 PM     SNOW             ROCKFORD                42.27N 89.06W
02/03/2008  M2.0 INCH        WINNEBAGO          IL   TRAINED SPOTTER

            MODERATE SNOW CONTINUES

0625 PM     SNOW             KANKAKEE                41.12N 87.86W
02/03/2008  M0.0 INCH        KANKAKEE           IL   TRAINED SPOTTER

            SNOW JUST BEGAN WITH THUNDER AND LIGHTNING.

0625 PM     SNOW             PERU                    41.34N 89.13W
02/03/2008  M2.2 INCH        LA SALLE           IL   TRAINED SPOTTER

            THIS IS ALL WITHIN THE PAST ONE HOUR.

0635 PM     SNOW             CHATSWORTH              40.75N 88.29W
02/03/2008  M0.5 INCH        LIVINGSTON         IL   CO-OP OBSERVER

            THUNDER AND LIGHTNING STILL

0640 PM     SNOW             2 SW SANDWICH           41.63N 88.65W
02/03/2008  M0.5 INCH        LA SALLE           IL   TRAINED SPOTTER

            THUNDER AND LIGHTNING BEGAN IN THE LAST 15 MINUTES.

0650 PM     SNOW             ROMEOVILLE              41.65N 88.09W
02/03/2008  M0.4 INCH        WILL               IL   OFFICIAL NWS OBS

            IN THE PAST 30 MINUTES...SNOW CURRENTLY FALLING HEAVILY
            AT THE OFFICE.

0655 PM     SNOW             2 N WINNEBAGO           42.30N 89.24W
02/03/2008  M4.5 INCH        WINNEBAGO          IL   BROADCAST MEDIA

            MEASURED AT WREX STUDIOS

0655 PM     SNOW             ROCKFORD                42.27N 89.06W
02/03/2008  M3.5 INCH        WINNEBAGO          IL   TRAINED SPOTTER

0700 PM     SNOW             4 WSW COAL CITY         41.27N 88.35W
02/03/2008  E1.5 INCH        GRUNDY             IL   TRAINED SPOTTER

            1.5 INCHES IN THE PAST HOUR.

0700 PM     SNOW             PEOTONE                 41.33N 87.80W
02/03/2008  M0.8 INCH        WILL               IL   PUBLIC

            THUNDER/LIGHTNING

0710 PM     SNOW             1 SSW DE KALB           41.92N 88.76W
02/03/2008  M1.5 INCH        DEKALB             IL   TRAINED SPOTTER

            1 INCH IN THE PAST 40 MINUTES

0715 PM     SNOW             ROMEOVILLE              41.65N 88.09W
02/03/2008  M1.6 INCH        WILL               IL   OFFICIAL NWS OBS

            VERY HEAVY SNOW CONTINUES...1.2 INCHES IN THE PAST 25
            MINUTES.

0720 PM     SNOW             3 WNW BULL VALLEY       42.33N 88.40W
02/03/2008  M2.3 INCH        MCHENRY            IL   PUBLIC

            ALL FELL IN APPROX LAST 2 HOURS

0725 PM     SNOW             LOVES PARK              42.34N 89.01W
02/03/2008  M4.0 INCH        WINNEBAGO          IL   PUBLIC

0730 PM     SNOW             1 N MENDOTA             41.57N 89.12W
02/03/2008  M3.5 INCH        LA SALLE           IL   PUBLIC

            3.5 INCHES IN 2 HRS. COCORAHS OBSERVER.

0730 PM     SNOW             1 N LOMBARD             40.68N 87.27W
02/03/2008  M1.0 INCH        BENTON             IN   PUBLIC

0730 PM     SNOW             PALOS PARK              41.66N 87.84W
02/03/2008  M1.0 INCH        COOK               IL   PUBLIC

            ALL IN THE PAST 1 HOUR

0735 PM     SNOW             KANKAKEE                41.12N 87.86W
02/03/2008  M2.1 INCH        KANKAKEE           IL   TRAINED SPOTTER

            2.1 INCHES IN THE PAST HOUR

0745 PM     SNOW             PLAINFIELD              41.62N 88.20W
02/03/2008  M4.0 INCH        WILL               IL   TRAINED SPOTTER

            3 INCHES FELL IN THE PAST HOUR

0745 PM     SNOW             PEOTONE                 41.33N 87.80W
02/03/2008  M2.0 INCH        WILL               IL   PUBLIC

0745 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
02/03/2008  M1.5 INCH        COOK               IL   CO-OP OBSERVER

0750 PM     SNOW             ROMEOVILLE              41.65N 88.09W
02/03/2008  M3.1 INCH        WILL               IL   OFFICIAL NWS OBS

            2.7 INCHES IN THE PAST HOUR

0755 PM     SNOW             1 SW STREAMWOOD         42.01N 88.19W
02/03/2008  M1.5 INCH        COOK               IL   PUBLIC

            1.3 INCHES IN 1 HR. COCORAHS OBSERVER.

0755 PM     SNOW             1 SW TINLEY PARK        41.56N 87.81W
02/03/2008  M2.0 INCH        WILL               IL   TRAINED SPOTTER

            FELL IN THE PAST 70 MINUTES

0755 PM     SNOW             1 ENE HARWOOD HEIGHTS   41.97N 87.79W
02/03/2008  M2.1 INCH        COOK               IL   TRAINED SPOTTER

            LIGHTNING NOTED WITH THUNDER FAINTLY HEARD. ALL OF THIS
            SNOW FELL IN THE PAST 45 MINUTES.

0800 PM     SNOW             2 NNW BURNHAM           41.66N 87.56W
02/03/2008  M2.0 INCH        COOK               IL   PUBLIC

            2 INCHES IN 1 HR. COCORAHS OBSERVER

0800 PM     SNOW             LINDENHURST             42.42N 88.03W
02/03/2008  M2.7 INCH        LAKE               IL   AMATEUR RADIO

0800 PM     SNOW             1 ENE HARWOOD HEIGHTS   41.97N 87.79W
02/03/2008  M2.1 INCH        COOK               IL   PUBLIC

            2.1 INCHES IN 45 MIN. COCORAHS OBSERVER.

0800 PM     SNOW             BARTLETT                41.98N 88.21W
02/03/2008  M1.3 INCH        DUPAGE             IL   TRAINED SPOTTER

0800 PM     SNOW             NORTHBROOK              42.13N 87.83W
02/03/2008  M1.0 INCH        COOK               IL   AMATEUR RADIO

0800 PM     SNOW             WINFIELD                41.87N 88.15W
02/03/2008  M2.0 INCH        DUPAGE             IL   PUBLIC

            IN THE PAST 2 HOURS

0810 PM     SNOW             PERU                    41.34N 89.13W
02/03/2008  M5.1 INCH        LA SALLE           IL   PUBLIC

0810 PM     SNOW             LINDENHURST             42.42N 88.03W
02/03/2008  M2.7 INCH        LAKE               IL   AMATEUR RADIO

0815 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
02/03/2008  M2.5 INCH        COOK               IL   CO-OP OBSERVER

            1 INCH IN THE PAST 30 MINUTES

0815 PM     SNOW             CARBON HILL             41.30N 88.30W
02/03/2008  M3.5 INCH        GRUNDY             IL   PUBLIC

            3.5 INCHES IN 2 HRS.

0820 PM     SNOW             ROMEOVILLE              41.65N 88.09W
02/03/2008  M3.7 INCH        WILL               IL   OFFICIAL NWS OBS

            3.3 INCHES IN THE PAST 90 MINUTES.

0825 PM     SNOW             CHANNAHON               41.43N 88.22W
02/03/2008  M3.8 INCH        WILL               IL   NWS EMPLOYEE

0830 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
02/03/2008  M1.8 INCH        DUPAGE             IL   PUBLIC

0830 PM     SNOW             3 WNW BULL VALLEY       42.33N 88.40W
02/03/2008  M3.3 INCH        MCHENRY            IL   PUBLIC

            COCORAHS OBSERVER

0830 PM     SNOW             PERU                    41.34N 89.13W
02/03/2008  M4.0 INCH        LA SALLE           IL   PUBLIC

0830 PM     SNOW             ROCKFORD                42.27N 89.06W
02/03/2008  M4.5 INCH        WINNEBAGO          IL   TRAINED SPOTTER

0835 PM     SNOW             OAK BROOK               41.84N 87.95W
02/03/2008  M3.7 INCH        DUPAGE             IL   CO-OP OBSERVER

            3.7 INCHES SINCE 7 PM.

0840 PM     SNOW             1 ESE ELK GROVE VILLAGE 42.00N 87.97W
02/03/2008  M2.2 INCH        COOK               IL   PUBLIC

0840 PM     SNOW             1 NNE LA GRANGE         41.82N 87.87W
02/03/2008  M3.7 INCH        COOK               IL   PUBLIC

            COCORAHS OBSERVER

0840 PM     SNOW             CHESTERTON              41.60N 87.06W
02/03/2008  M2.0 INCH        PORTER             IN   TRAINED SPOTTER

0845 PM     SNOW             1 N DOWNERS GROVE       41.81N 88.02W
02/03/2008  M4.7 INCH        DUPAGE             IL   PUBLIC

0850 PM     SNOW             ROMEOVILLE              41.65N 88.09W
02/03/2008  M3.9 INCH        WILL               IL   OFFICIAL NWS OBS

0855 PM     SNOW             3 ESE NAPERVILLE        41.75N 88.10W
02/03/2008  M4.2 INCH        DUPAGE             IL   PUBLIC

            4.2 INCHES IN 3 HRS. COOCRAHS OBSERVER

0855 PM     SNOW             CICERO                  41.84N 87.76W
02/03/2008  M3.4 INCH        COOK               IL   PUBLIC

0857 PM     SNOW             1 SW STREAMWOOD         42.01N 88.19W
02/03/2008  M2.5 INCH        COOK               IL   PUBLIC

            2.5 INCHES IN 2 HRS. COCORAHS OBSERVER

0900 PM     SNOW             PEOTONE                 41.33N 87.80W
02/03/2008  M2.5 INCH        WILL               IL   PUBLIC

0900 PM     SNOW             BARTLETT                41.98N 88.21W
02/03/2008  M2.0 INCH        DUPAGE             IL   PUBLIC

0900 PM     SNOW             2 SE MCHENRY            42.32N 88.26W
02/03/2008  M2.3 INCH        MCHENRY            IL   PUBLIC

0900 PM     SNOW             LAKE BLUFF              42.28N 87.85W
02/03/2008  M3.2 INCH        LAKE               IL   AMATEUR RADIO

0900 PM     SNOW             NORTHBROOK              42.13N 87.83W
02/03/2008  M2.2 INCH        COOK               IL   AMATEUR RADIO

0900 PM     SNOW             BEACH PARK              42.42N 87.86W
02/03/2008  M2.7 INCH        LAKE               IL   AMATEUR RADIO

0900 PM     SNOW             1 NNE PARK RIDGE        42.03N 87.84W
02/03/2008  M2.1 INCH        COOK               IL   PUBLIC

            COCORAHS OBSERVER

0900 PM     SNOW             9 W CHICAGO             41.88N 87.80W
02/03/2008  M3.5 INCH        COOK               IL   PUBLIC

            FELL BETWEEN 7 AND 9 PM

0900 PM     SNOW             3 NE GURNEE             42.41N 87.89W
02/03/2008  M3.0 INCH        LAKE               IL   PUBLIC

            COCORAHS OBSERVER

0900 PM     SNOW             1 S ORLAND HILLS        41.58N 87.84W
02/03/2008  M3.5 INCH        COOK               IL   PUBLIC

            COCORAHS OBSERVER

0900 PM     SNOW             2 NNW BURNHAM           41.66N 87.56W
02/03/2008  M3.5 INCH        COOK               IL   AIRPLANE PILOT

0903 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
02/03/2008  M3.4 INCH        COOK               IL   CO-OP OBSERVER

0910 PM     SNOW             LINDENHURST             42.42N 88.03W
02/03/2008  M4.0 INCH        LAKE               IL   AMATEUR RADIO

0910 PM     SNOW             POLO                    41.98N 89.58W
02/03/2008  M3.3 INCH        OGLE               IL   CO-OP OBSERVER

0914 PM     SNOW             KANKAKEE                41.12N 87.86W
02/03/2008  M3.2 INCH        KANKAKEE           IL   PUBLIC

0914 PM     SNOW             1 N JOLIET              41.54N 88.12W
02/03/2008  M4.0 INCH        WILL               IL   PUBLIC

            COCORAHS OBSERVER

0915 PM     SNOW             1 SSW DE KALB           41.92N 88.76W
02/03/2008  M3.5 INCH        DEKALB             IL   PUBLIC

            COCORAHS OBSERVER

0915 PM     SNOW             2 ESE ROSCOE            42.41N 88.97W
02/03/2008  M5.1 INCH        WINNEBAGO          IL   PUBLIC

            COCORAHS OBSERVER

0915 PM     SNOW             JOLIET                  41.53N 88.12W
02/03/2008  M4.0 INCH        WILL               IL   CO-OP OBSERVER

0925 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.03W
02/03/2008  M2.3 INCH        DUPAGE             IL   PUBLIC

            COCORAHS OBSERVER

0925 PM     SNOW             5 WNW KANKAKEE          41.14N 87.95W
02/03/2008  M3.2 INCH        KANKAKEE           IL   PUBLIC

            COCORAHS OBSERVER

0925 PM     SNOW             HOMEWOOD                41.56N 87.66W
02/03/2008  M3.5 INCH        COOK               IL   PUBLIC

0930 PM     SNOW             MONTGOMERY              41.73N 88.34W
02/03/2008  M3.0 INCH        KANE               IL   PUBLIC

0930 PM     SNOW             DE MOTTE                41.20N 87.20W
02/03/2008  M3.3 INCH        JASPER             IN   PUBLIC

0930 PM     SNOW             3 S WHEATFIELD          41.15N 87.05W
02/03/2008  M2.1 INCH        JASPER             IN   PUBLIC

            COCORAS OBSERVER

0942 PM     SNOW             OAK BROOK               41.84N 87.95W
02/03/2008  M4.1 INCH        DUPAGE             IL   PUBLIC

0945 PM     SNOW             SPRING GROVE            42.44N 88.24W
02/03/2008  M3.6 INCH        MCHENRY            IL   AMATEUR RADIO

0955 PM     SNOW             NAPERVILLE              41.76N 88.15W
02/03/2008  M3.7 INCH        DUPAGE             IL   TRAINED SPOTTER

1000 PM     SNOW             JOLIET                  41.53N 88.12W
02/03/2008  M3.5 INCH        WILL               IL   NWS EMPLOYEE

            9 ON THE GROUND

1014 PM     SNOW             1 SW STREAMWOOD         42.01N 88.19W
02/03/2008  M3.1 INCH        COOK               IL   PUBLIC

1015 PM     SNOW             PLAINFIELD              41.62N 88.20W
02/03/2008  M4.8 INCH        WILL               IL   TRAINED SPOTTER

1015 PM     SNOW             DE KALB                 41.93N 88.75W
02/03/2008  M3.5 INCH        DE KALB            IL   TRAINED SPOTTER

1015 PM     SNOW             BELVIDERE               42.25N 88.85W
02/03/2008  M4.0 INCH        BOONE              IL   TRAINED SPOTTER

1023 PM     SNOW             JOLIET                  41.53N 88.12W
02/03/2008  M3.7 INCH        WILL               IL   PUBLIC

1025 PM     SNOW             CHANNAHON               41.43N 88.22W
02/03/2008  M4.0 INCH        WILL               IL   NWS EMPLOYEE

1030 PM     SNOW             1 N DOWNERS GROVE       41.81N 88.02W
02/03/2008  M4.8 INCH        DUPAGE             IL   TRAINED SPOTTER

1030 PM     SNOW             ROCKFORD AIRPORT        42.20N 89.10W
02/03/2008  M3.5 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

1030 PM     SNOW             OHARE AIRPORT           41.98N 87.90W
02/03/2008  M2.5 INCH        COOK               IL   OFFICIAL NWS OBS

1030 PM     SNOW             ANTIOCH                 42.47N 88.08W
02/03/2008  M3.9 INCH        LAKE               IL   AMATEUR RADIO

1124 PM     SNOW             CHESTERTON              41.60N 87.06W
02/03/2008  M2.5 INCH        PORTER             IN   PUBLIC

1126 PM     SNOW             CHESTERTON              41.60N 87.06W
02/03/2008  M2.5 INCH        PORTER             IN   CO-OP OBSERVER

1140 PM     SNOW             1 ESE STREATOR          41.12N 88.81W
02/03/2008  M3.0 INCH        LA SALLE           IL   CO-OP OBSERVER

1209 AM     SNOW             BURBANK                 41.74N 87.77W
02/04/2008  M3.9 INCH        COOK               IL   CO-OP OBSERVER

            MIDWAY 3SW, 9 INCHES ON THE GROUND.

&&

RBRUMER
Local storm report, Feb 4, 5:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
524 AM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     SNOW             WOODSTOCK               42.31N 88.44W
02/04/2008  M3.3 INCH        MCHENRY            IL   CO-OP OBSERVER

&&

RBRUMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, La Salle

When
February 4, 6:00 AM CST to 4:00 PM CST
Where
La Salle forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Due to dense fog, the driver of a car did not see the flashing lights or crossing gates at a railroad crossing in Kernan. He drove through the gate and struck a locomotive. The driver was killed and a passenger was injured. In another accident near Ottawa, three cars were involved, but no injuries were reported.

Dense Fog, Will

When
February 4, 6:00 AM CST to 4:00 PM CST
Where
Will forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper

A man who was snow blowing walked into the right lane of Coal City Road, just west of Novy Road in dense fog. He was struck and killed by a car that could not stop before hitting him.

Dense Fog, Iroquois

When
February 4, 6:00 AM CST to 4:00 PM CST
Where
Iroquois forecast zone
Injuries
0 direct, 5 indirect
Reported by
Newspaper
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A semi truck pulled out onto Route 24 and was struck by a van. The driver of the van suffered injuries. As traffic backed up from this accident, another semi truck was rear ended by car. The driver of the car was also injured. A third accident occurred near the first accident location, when a car with three people onboard struck a semi truck. All three people were injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, La Salle2008-02-0426MaleVehicle/Towed TrailerIndirect
Dense Fog, Will2008-02-0473MaleOtherIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84663, 84664, 84665.